Hail, Kanawha
- When
- April 8, 2:08 PM EST
- Where
- Kanawha County, 1.11 mi ENE of Spring Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.355, -81.710
An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An east to west front sliced through central West Virginia and southern Ohio on the 8th. A band of rain was seen during the morning along and north of this boundary. New convection formed during the early afternoon south of the front. The steering flow was from the northwest at about 35 to 40 mph. Despite the fast flow, hail was the main element, rather than damaging wind gusts.
Behind the first line of convection, a second batch formed in eastern Kentucky and southern West Virginia. This caused some local training across Lincoln County into Logan and Wyoming Counties into the evening hours. The town of Logan measured over 2 inches for one of the heaviest amounts. This rain helped saturate the ground for another rain event, less than 24 hours later, on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 1:45 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 PM EDT FRI APR 8 2011 .SYNOPSIS... STATIONARY FRONT ACROSS SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA WILL MOVE LITTLE THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE SOUTH THIS EVENING. THE FRONT IS EXPECTED TO MOVE NORTH OF THE AREA SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... STALLED FRONT WILL REMAIN THE STORY MAKER IN THE NEAR TERM AS NOW FOCUS TURNS TO THUNDERSTORM DEVELOPMENT. ALREADY STORMS BEGINNING TO FORM IN A LINE PARALLEL TO I64 CORRIDOR FROM CRW TO HTS. EXPECTING THIS LINE TO DEVELOP BACK INTO KY AND POSSIBLY SOUTHERN OHIO SOUTH OF THE WARM FRONT. STORM ENVIRONMENT IN KY HAS BEEN PRIMED MOST OF THE MORNING BY MAINLY CLEAR SKIES BEING ABLE TO HEAT THE BOUNDARY LAYER AND ELIMINATE THE CAP THAT EXISTED EARLY. AS STORMS DEVELOP...AND PLOD EASTWARD...EXPECTING THEM TO PRIMARILY EFFECT SOUTHERN HALF OF CWA WITH POTENTIALLY SEVERE WINDS AND DAMAGING HAIL. EVEN THOUGH PWS ARE NOT OVERLY IMPRESSIVE...1.2 TO 1.4 INCHES...AND FFG VALUES ARE FAIRLY HIGH...WILL NEED TO REMAIN VIGILANT WHEN IT COMES TO TRAINING OF INDIVIDUAL CELLS AND WATER ISSUES. AFTER STORMS SUBSIDE THIS EVENING...BOUNDARY STICKS AROUND AND WILL SPARK ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY. EXPECTING THIS ACTIVITY TO REMAIN FURTHER SOUTH THAN ACTIVITY THIS EVENING. WILL REMAIN WARM FOR THE EARLY PART OF THE WEEKEND...STUCK FAIRLY CLOSE TO GUIDANCE IN THAT REGARD. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 5H RIDGE BUILD ACROSS THE OH VALLEY AS TROUGH DIGS INTO THE MIDWEST PORTION OF THE UNITED STATES SATURDAY AND SUNDAY. BAROCLINIC ZONE THAT HAS BEEN HANGING AROUND THE PAST FEW DAYS FINALLY SHIFTS NORTH OF THE FORECAST AREA AS A WARM FRONT IN RESPONSE TO THE INCREASED RIDGING. FORECAST AREA WILL REMAIN IN WARM SECTOR...WITH DECENT WAA CONTINUING INTO THE WEEKEND. MODELS IN FAIRLY CLOSE AGREEMENT IN HANDLING DEVELOPMENT OF CYCLONE OVER THE MIDWEST SUNDAY NIGHT AND MONDAY. COLD FRONT TO CROSS ON MONDAY...AND MODELS SHOW SIMILAR SOLUTION IN TIMING FRONT ACROSS KY AND WV. MADE FEW CHANGES TO THE OVERALL FORECAST PACKAGE...WITH GFS SOLUTION THE PREFERENCE THIS FORECAST PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS. SYSTEM WILL PUSH EAST TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY NIGHT. THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW PRESSURE SYSTEM TO BEING TO APPROACH THE AREA. AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER ANTICIPATED INTO THURSDAY. EXPECT PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... ACTIVE WEATHER PATTERN BEGINNING WITH SCATTERED SHOWERS AND THUNDERSTORMS IN OH AND E KY AT FIRST...BECOMING MORE WIDESPREAD ACROSS EASTERN WV THIS EVENING. THIS SHOULD BRING FREQUENT MVFR IN SHOWERS AND THUNDERSTORMS WITH OCCASIONAL IFR. STRONG WIND GUSTS MAY EFFECT SOUTHERN TERMINALS IN STRONG STORMS. TONIGHT WILL SEE A GRADUAL DECREASE IN ACTIVITY IN THE WV MOUNTAINS BUT WITH LINGERING MVFR IN STRATOCU AND MIST. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY APPROACH E KY AND SRN WV TOWARD DAWN SAT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING THE DETERIORATING CONDITIONS TODAY AND ITS DURATION COULD VARY FROM TAF FORECAST. FORMATION OF POST-RAIN NOCTURNAL FOG TONIGHT MORE SO THAN FCST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H M M L L L L L L L L L HTS CONSISTENCY M M M L M L H H H H H H BKW CONSISTENCY M L L M M M L H H H H H EKN CONSISTENCY H H H H H L M M M L M L PKB CONSISTENCY H M M H H M H H H L L H CKB CONSISTENCY H L M L L L L L L L L L AFTER 18Z SATURDAY... MVFR AND POSSIBLE IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES IN THUNDERSTORMS SATURDAY EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TRM/TAX NEAR TERM...TAX SHORT TERM...KMC LONG TERM...JSH AVIATION...TAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT FRI APR 8 2011 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>037- 091915- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN- PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS- 308 PM EDT FRI APR 8 2011 ...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-038>040-046- 047-091915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-MASON- WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 308 PM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 216 PM EDT FRI APR 8 2011 WVZ014-015-081900- KANAWHA WV-PUTNAM WV- 216 PM EDT FRI APR 8 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND NORTHERN KANAWHA COUNTIES... AT 213 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF NITRO...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR NITRO AROUND 230 PM...SOUTH CHARLESTON AROUND 240 PM AND PINCH AROUND 250 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE MARKERS 32 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 113 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 17...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 92 AND 95. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3851 8205 3852 8138 3823 8143 3837 8205 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT FRI APR 8 2011
WVZ015-027-036-037-081945-
CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
300 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA...NORTHERN
FAYETTE...SOUTHWESTERN CLAY AND SOUTHWESTERN NICHOLAS COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
CHARLESTON...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR POND GAP AROUND 310 PM...SWISS AROUND 320
PM...DRENNAN AROUND 330 PM AND MOUNT NEBO AROUND 340 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 88 AND 89.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3799 8090 3823 8157 3838 8150 3832 8077
3809 8086 3809 8088 3807 8087
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT FRI APR 8 2011
OHZ083-085-086-WVZ007-082000-
GALLIA OH-JACKSON OH-MASON WV-MEIGS OH-
304 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEIGS...NORTHERN
GALLIA...NORTHWESTERN MASON AND SOUTHEASTERN JACKSON COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OAK HILL...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR RIO GRANDE AROUND 310 PM...RIO GRANDE AROUND
320 PM...GALLIPOLIS AROUND 330 PM...CHESHIRE AROUND 340 PM AND LAKIN
AROUND 350 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3904 8242 3903 8233 3906 8232 3911 8201
3880 8200 3882 8257 3884 8258 3885 8263
3900 8263
30The Charleston,WV radar (KRLX), 5 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
33 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288166, 288164, 288163, 288169, 288170, 288172, 288173, 288162, 288168, 288174, 288176, 288190, 288189, 288191, 288186, 288175, 288177, 288178, 288179, 288185, 288180, 288187, 288161, 288188, 288192, 288193, 288194, 288195, 288197, 288181, 288200, 288182, 288183, 288184, 288201.